Biopsy confirmed Cutaneous Discoid Lupus Need Advice | Lupus Forums at The Lupus Site
  1. As you can see we have transferred to new forum software which is much more stable and will eliminate problems that we had with the old software.
    *** To login you will all need to reset your passwords. To do this simply click login (top right) then click the forgot password link. You will receive an email with a link to reset your password. You can then use the forums as normal.
    Dismiss Notice

Biopsy confirmed Cutaneous Discoid Lupus Need Advice

Discussion in 'Newly diagnosed' started by Lisa Ginsburg, Oct 6, 2015.

  1. Lisa Ginsburg

    Lisa Ginsburg New Member

    Hi, I'm new to the site and very much appreciate this forum since the information from doctors and on the internet is confusing and sometimes contradictory. My ANA has been tested with varying positive results, 1:640, 1:320 and most recently an AntinuclearAbTiter came back 1:1280.

    My rheumatologist said not to pay attention to the numbers, positive is positive and the internet backed that up by stating in a report that higher numbers do not correlate to severity of the illness. It seems counter-intuitive, but the ANA is not an easy test to understand. One pathology report said there was a "speckled pattern" and two others called it "Centromere." If anyone knows if these patterns indicate anything specifically, that would be helpful.

    Emotionally, however, the high ANA result made me more anxious about the lupus becoming (or being) systemic. Currently no doctor thinks it is. All my other blood tests, with the exception of mild anemia, are in the normal range. My only definitive symptom is a number of round (discoid) lesions on my face, that are red and slightly raised. They are increasing in number and getting larger. Aside from that, I do have stiff, achy joints in my hands but I can't positively say that's from lupus.

    My rheumatologist prescribed Plaquenil (pharmacy filled it with generic Hydroxychloroquine) 300 mg/day. She said it would take 2-3 months to affect the lupus, hopefully put it in remission and clear up the lesions on my face. She also said taking the Plaquenil would help prevent the lupus from becoming systemic. When I researched this online, however, I found that there's no correlation or proof of this. In fact, the reason and way cutaneous lupus becomes systemic is a medical mystery. Some sites state it only happens in 10% of people, other sites say 5%.

    Initially, I decided not to take the Plaquenil because I was anxious about the side effects and possible vision damage. I also thought I'd try a holistic approach and treat the lesions topically. I thought if I started an anti-inflammatory diet, reduced stress, avoided the sun, started acupuncture, found the right topical medication, I could get my own body to fight the illness and put it in remission. Of course, the holistic, anti-traditional Western medicine sites said it was detrimental to take quinine medication because your body will rely on the medication and you will weaken your body's own ability to fight the lupus.

    Cortisone didn't seem to be having any effect, so I requested another medication I read about. My dermatologist then prescribed a very strong medicine: Mometasone Furoate Cream USP .1% which he said to be careful to use on the lesions only and only every other day.
    I only used it once, but it burned and the next day my lesions were more inflamed and a deeper red--very disappointing. I haven't asked my doctor yet if that's an expected initial reaction or if that's a negative reaction and means I need to stop the medication. Compared to that, the cortisone did actually seemed to calm the lesions down a bit. My inclination is to go back to the gentler cortisone ointment and stick with it. I'll see if the doctor advises that.

    I'd love to hear from people with cutaneous discoid lupus if they decided to go on anti-malarial drugs and what their experiences of side effects are and if they have any advice regarding the medication. I read that some generics can cause stomach upset because of the fillers, but I'm stuck with the generic because of health insurance and my rheumatologist didn't confirm that aspect of generics. I know people advise to take the medicine with food. My rheumatologist said it's very bitter and the taste can stay with you, so suggested I take it at night before bed. Any thoughts on this? Is there anything that can be taken with the Plaquenil to offset the bitterness, something sweet?

    Dosage-wise, I wonder if people were prescribed similar dosages--300 mg/day while the lupus is flaring up and down to 100 mg/day as a maintenance dose once it's in remission. Has anyone successfully gone off the anti-malarial drugs altogether while the lupus is in remission? Unfortunately it seems common for the lupus to reappear after stopping the drug.

    After getting the 1:1280 ANA result today, I'm definitely more inclined to start the Plaquenil. Advice and/or shared experience is most welcome!

    Thank you so much.

    Lisa
     
  2. omen

    omen FKA Clare.T

    Welcome
    Start the Plaquenil! There's plenty of evidence indicating it prevents flares and progression. In the case of discoid lesions, the risk is terrible scaring. I've seen them and it's not pretty. Eye damage is rare and can be detected before it is apparent by regular checks. It's a good idea to have your eyes examined beforehand.
    Slight systemic symptoms can occur when the main organ affected is the skin. I was told for years that my aches and pains were due to overweight lack of exercise, but they went when my skin was properly treated and have never come back. They are better now at 72 than they were 25 years ago.

    I've never been bothered in the least by Plaquenil bitterness. Get a glass of water and start drinking, it then take the pill and then finish the glass. I do put a little lemon barley in my water and you could try a drop or two of lemon or lime for the same effect.

    Of course sun avoidance and protection is all important.

    Good Luck! The skin should certainly show improvement within a couple of months. If not you may need something else. Dose is usually 400 a day reduced 200 for maintenance. Start slowly to give your tum the chance to get used to it.
     
  3. catcove

    catcove Junior Member

    Welcome Lisa,

    My initial diagnosis in Spring 2011 was Cutaneous Discoid and Tumid Lupus, diagnosed with a biopsy. At that time I didn't have any other Lupus symptoms and my ANA was negative. My other bloods were good. After 6 months with various creams and cortisone shots to the discoid lesions on my scalp with no improvement, I was placed on 400 mg of Hydroxychloroquine. I took it twice a day for 2 months, I was extremely gassy and my stomach hurt alot. I was allowed to drop down to 200 mg. I actually didn't see any improvement for quite some time, however there were no new lesions. About 1 1/2 years later the lesions finally decided to leave me. I thought I was cured. I just stopped taking the Hydroxychloroquine on my own. I did not know any better. About 5 months later the joint pain set in all over my body. I had fever for no reason. I thought maybe I had some terrible flu. I saw my gp, who sent me back to my dermatologist, who referred me to a rheumatologist. Finally after 6 weeks of the initial joint pain, I saw the rheumy. After many test, etc, I was finally diagnosed with SLE last year in April 2014. I was place back on Hydroxychloroquine 400 mg. My rheumy suggested I take it with dinner and both pills at once. That does seem to work better. I tolerate it very well now. My Lupus is still not under control very well. I am super swollen and my joint pain is terrible. I am currently 2 weeks in on Methotrexate. By the way, I did talk to my gp and he told me by stopping the Hydroxychloroquine I did NOT cause myself to become systemic. I worried about that too. Lisa, take care of yourself. Try to follow your doctor's directions and be well. Come to this site to ask questions.

    Peace,
    catcove
     
  4. debatat

    debatat Moderator

    Hi and welcome to the site. I have SLE, and initially my malar rash was very disfiguring and I was so conscious of it. Steroids sorted it out, which proved it wasn't the rosacea my gp had diagnosed! When I was put on Plaquenil, my malar rash would only appear when I was flaring and never as severe as it had been initially thankfully. However for some reason, I was taken off it for a few months, and I developed small disk shaped rashs all over my shoulders chest and upper back. When they healed they would leave the skin pigment altered and when I showed the consultant it was decided to restart the Plaquenil. Within 3 months the rash had completely cleared. I find Plaquenil helps with my fatigue as well. I take it in the evening to minimise side effects and have not experienced any.

    I wish you well with taking it.
     
  5. Sheryl1

    Sheryl1 Registered

    Hello and welcome.
    I've also got lupus. My last ANA was 1:2580. I'm on Plaquenil 200 mg BD. Methotrexate as well as Arava, then add in Mobic. I've been on these meds now for over 10 yrs. I don't have any side effects at all. But I do take all my meds with food. I wouldn't ever stop taking any of my prescribed meds without discussing the consequences with my Rhuemy first. I've been very lucky as I'm well controlled on these drugs and my lupus has advanced any further than affecting my joints. Every year I see my Ophthalmologist and have my "fields of vision" checked because of taking Plaquenil. I would suggest you speak to your Rheumy about that as well.


    Sent from my iPhone using Tapatalk
     

Share This Page